Want to take quizzes and track your credits?
A 53-year-old woman with stage IV renal cell carcinoma was treated with pembrolizumab, a PD-1 inhibitor, for 20 months before developing a diffuse pruritic eruption recalcitrant to topical and oral corticosteroids. After 1 month of ongoing rash, pembrolizumab was discontinued. Her pruritic eruption persisted over the next 5 months despite treatment with up to 80 mg/d of oral prednisone. She did not report fever during this period. A shave biopsy performed while the patient was receiving systemic corticosteroids demonstrated spongiotic dermatitis with a mixed-cell infiltrate suggesting an incipient autoimmune bullous process. Results of follow-up direct immunofluorescence (DIF) performed on a sample taken 15 days after steroid discontinuation were negative. The eruption continued to worsen when the patient was not receiving systemic corticosteroids, with blisters developing 7.5 weeks after their discontinuation, prompting her presentation to the emergency department.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Drug-induced bullous pemphigoid secondary to PD-1 inhibitor use
C. Repeat punch biopsy for hematoxylin-eosin staining and DIF
The key to the correct diagnosis is the patient’s pruritic prodrome with subsequent widespread tense bullae and oral mucosal erosions. Her history of PD-1 inhibitor treatment is also a significant risk factor for drug-induced bullous pemphigoid. Although the patient discontinued pembrolizumab months earlier, bullous pemphigoid developing after medication cessation has been reported,1 and starting another PD-1 inhibitor (choice A) would not be appropriate.
The patient’s bullous lesions and mucosal involvement also raise concerns of Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN). However, the slow progression over months, lack of fever and conjunctival involvement, and sensation of pruritus rather than skin tenderness make bullous pemphigoid more likely. As such, wound care and intravenous fluids (choice B), while an appropriate management strategy for SJS or TEN, would not be most appropriate in this case.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: Kristen Lo Sicco, MD, New York University Grossman School of Medicine, 240 E 38th St, 11th Floor, New York, NY 10016 (Kristen.Losicco@nyulangone.org).
Published Online: September 14, 2020. doi:10.1001/jama.2020.10159
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank our dermatopathology colleagues Nooshin Brinster, MD, and Shane Meehan, MD (Ronald O. Perelman Department of Dermatology, New York University Grossman School of Medicine), who read the hematoxylin-eosin and direct immunofluorescence specimens. Neither of these individuals received any compensation for their contributions. We thank the patient for providing permission to share her information.
You currently have no searches saved.